Thunderstorm Wind, Whitley
- When
- August 5, 3:00 PM EST
- Where
- Whitley County, 0.69 mi N of Williamsburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.740, -84.170
A power line was blown down on Cemetery Road.
A complex of thunderstorm moved northeast out of Tennessee during the afternoon hours of August 5, 2015. The storms weakened as the progressed deeper into eastern Kentucky, but not before downing trees and power lines and producing heavy rainfall that lead to flooding in a few areas over the Upper Cumberland region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
A complex of thunderstorm moved northeast out of Tennessee during the afternoon hours of August 5, 2015. The storms weakened as the progressed deeper into eastern Kentucky, but not before downing trees and power lines and producing heavy rainfall that lead to flooding in a few areas over the Upper Cumberland region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 5, 2:00 PM EST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 300 PM EDT WED AUG 5 2015 .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 300 PM EDT WED AUG 5 2015 STRAIGHT FORWARD FORECAST. MID AND UPPER LEVEL TROUGH WILL TRANSIT THE REGION DURING THE SHORT TERM. AMPLE MOISTURE...A RELATIVELY SLOW MOVING SFC SYSTEM...THE POTENTIAL FOR TRAINING AND OTHER FAVORABLE HYDRO PARAMETERS INDICATE THAT HEAVY RAINFALL WILL BE A CONCERN TONIGHT THROUGH LATE THURSDAY EVENING. FIRST ROUND OF SHOWERS AND THUNDERSTORMS ARE APPROACHING FROM THE WEST AS COMPLEX OF STORMS PASS THROUGH CENTRAL KY. CONVECTION HAS FIRED OVER THE CUMBERLAND PLATEAU AS WELL AND HAS BEEN SHOWING VERY LITTLE MOVEMENT. SUBSTANTIAL HEATING CONTINUES TO DESTABILIZE OUR BOUNDARY LAYER...BUT WITH A LACK OF SHEAR EXPECT SEVERE POTENTIAL TO BE LIMITED THIS AFTERNOON AND THIS EVENING. JUST THE SAME COULD NOT RULE OUT A FEW STRONG STORMS AND MAYBE AN ISOLD SEVERE STORM OR TWO LATE THIS AFTERNOON AND THIS EVENING... SIMILAR TO THE PREVIOUS FEW DAYS. HYDRO WILL BECOME AN INCREASING CONCERN AS PWATS CLIMB TONIGHT AND STORM MOTION BEGINS TO SLACKEN...PARTICULARLY THURSDAY. PWATS CLIMB TO NEAR 2 INCHES...STORM MOTION DROPS BELOW 10 KTS AND FREEZING LEVELS HOVER AROUND 13K FT. TRAINING OF ANY STORM CELLS WOULD ONLY ADD INSULT TO INJURY. .LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY) ISSUED AT 527 AM EDT WED AUG 5 2015 THE MODELS REMAIN IN DECENT AGREEMENT WITH A MODESTLY AMPLIFIED LONG WAVE PATTERN THROUGH THE WEEKEND...BEFORE THE PATTERN SHARPENS UP MORE BY EARLY NEXT WEEK. THE MAIN FEATURES OF INTEREST WILL BE A PERSISTENT UPPER LEVEL RIDGE THAT WILL MOVE FROM THE DESERT SOUTHWEST TO THE ARKLATEX REGION...BEFORE GRADUALLY RETREATING BACK TO THE WEST ONCE AGAIN AND AMPLIFYING ACROSS THE PLAINS. MEANWHILE...TROUGHING IN THE EASTERN CONUS WILL GRADUALLY MOVE OFF THE COAST...BEFORE EVENTUALLY BEING REPLACED WITH A DEEPER TROUGH AS A SHORT WAVE INTENSIFIES AS IT HEADS ACROSS THE GREAT LAKES/OHIO VALLEY REGIONS BY EARLY NEXT WEEK. DETAILS ON HOW ALL OF THIS PLAYS OUT STILL REMAIN UNCERTAIN...SO HAVE CONTINUED TO STICK CLOSE TO THE BLENDED GUIDANCE APPROACH. A TROUGH AXIS WILL BE SHIFTING THROUGH OUR AREA THURSDAY NIGHT INTO FRIDAY...WITH SHOWERS AND THUNDERSTORMS ON THE DECREASE...ESPECIALLY AFTER MIDNIGHT. GENERALLY DRY WEATHER WILL RESUME ACROSS THE AREA FOR THE WEEKEND...AS THE UPPER LEVEL RIDGE BUILDS IN FROM THE SOUTHWEST. UNSETTLED WEATHER WILL THEN RETURN FOR EARLY NEXT WEEK...AS THE DEEPER TROUGHING SWINGS THROUGH THE OHIO VALLEY. TEMPERATURES WILL GENERALLY AVERAGE NEAR NORMAL THROUGH THE PERIOD...WITH LOWER HUMIDITY ON THE HORIZON BY THE MIDDLE OF NEXT WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 127 PM EDT WED AUG 5 2015 MORNING FOG AND LOW STRATUS HAS FINALLY DISSIPATED. COMPLEX OF STORMS CROSSING CENTRAL KY AND ACTIVITY DRIFTING NORTHWARD FROM THE TN VALLEY WILL BRING THE THREAT OF THUNDERSTORMS BACK INTO THE FORECAST DURING THE MID TO LATE AFTERNOON TIME FRAME... AFFECTING OUR SOUTHWESTERN MOST TERMINALS FIRST...THEN SPREADING NORTHEAST. INCREASED COVERAGE WILL BEGIN LATER TONIGHT AS A STORM SYSTEM APPROACHES FROM THE WEST. LOOK FOR AN EXTENDED PERIOD OF RAIN AND MVFR TO IFR CONDITIONS ACROSS THE AREA AS A STORM SYSTEM PASSES THROUGH THE REGION LATE TONIGHT THROUGH THURSDAY. EXPECT MAINLY LIGHT WINDS THROUGH THE TAF PERIOD OUTSIDE OF THUNDERSTORMS...BUT BECOMING MORE SOUTHWESTERLY THURSDAY. && .JKL WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH LATE THURSDAY NIGHT FOR KYZ044-050>052- 058>060-068-069-079-080-083>088-104-106>120. && SHORT TERM...RAY LONG TERM...GEOGERIAN AVIATION...RAY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 501 AM EDT WED AUG 5 2015 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-061215- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN... SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON... SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE... JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD... MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN... ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON 501 AM EDT WED AUG 5 2015 ...FLASH FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH LATE THURSDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. THUNDERSTORMS THIS AFTERNOON AND TONIGHT MAY PRODUCE HEAVY RAINFALL...INCREASING THE THREAT FOR FLASH FLOODING. RAPID RISES ON AREA STREAMS AND CREEKS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE POSSIBLE AT TIMES FROM THURSDAY THROUGH FRIDAY...AND THEN AGAIN ON SUNDAY EVENING THROUGH TUESDAY. THUNDERSTORMS ON THURSDAY THROUGH THURSDAY EVENING MAY PRODUCE HEAVY RAINFALL...INCREASING THE THREAT FOR FLASH FLOODING. RAPID RISES ON AREA STREAMS AND CREEKS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF FLOODING THIS AFTERNOON THROUGH THURSDAY EVENING. SHALLENBERGER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 243 PM EDT WED AUG 5 2015 KYZ083-084-051930- WAYNE-MCCREARY- 243 PM EDT WED AUG 5 2015 ...A STRONG THUNDERSTORM WILL AFFECT WAYNE...MCCREARY... AT 243 PM EDT...A STRONG THUNDERSTORM WAS OVER SLAVENS...OR 11 MILES WEST OF WHITLEY CITY...MOVING EAST AT 15 MPH. WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WHITLEY CITY...BEULAH HEIGHTS...CO-OPERATIVE...PINE KNOT...GREAT MEADOWS CAMPSITES...GREGORY...BARRIER...DENNEY...MOUNT PISGAH... ROCKEYBRANCH...PARMLEYSVILLE...COOPERSVILLE...SLAVENS...BURFIELD... COOPER...GREENWOOD...STEARNS...RITNER...WIBORG AND HOLLYHILL. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3663 8483 3680 8488 3691 8439 3659 8429 TIME...MOT...LOC 1843Z 262DEG 11KT 3673 8468 JP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
343 PM EDT WED AUG 5 2015
KYZ083-084-052015-
WAYNE-MCCREARY-
343 PM EDT WED AUG 5 2015
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WAYNE...MCCREARY...
AT 343 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS NEAR BLUE
HERON...OR 8 MILES NORTHWEST OF ONEIDA...MOVING EAST AT 45 MPH.
WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
MONTICELLO...WHITLEY CITY...BEULAH HEIGHTS...CO-OPERATIVE...PINE
KNOT...GREAT MEADOWS CAMPSITES...DELTA...CABELL...GREGORY...
POWERSBURG...BARRIER...DENNEY...MOUNT PISGAH...ROCKEYBRANCH...
PARMLEYSVILLE...HIDALGO...COOPERSVILLE...SLAVENS...BURFIELD AND
COOPER.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3660 8479 3662 8499 3663 8500 3684 8502
3689 8432 3687 8433 3684 8434 3681 8436
3681 8435 3678 8435 3677 8433 3659 8437
TIME...MOT...LOC 1943Z 275DEG 38KT 3662 8458
JMWThe Knoxville radar (KMRX), 94 km away, was scanning. The volume nearest the first event began at 20:01 UTC.
2 thunderstorm wind, 1 flash flood, 1 flood. Local standard time, as filed.
A power line was blown down on Cemetery Road.
Trees were blown down and onto power lines along KY Hwy 1491.
At least one to two feet of flowing water was threatening to enter or surround buildings on a street in Pineville.
Around a foot of standing water was observed on roadways in poor drainage areas near Brodhead.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586808, 586809, 586806, 586807.